Weaning off Metoprolol

Posted by kenny48 @kenny48, May 11, 2018

Hi,
I've been taking both flecainide and metoprolol now for eight years, as a prophylactic for Afib. I recently moved to North Carolina and have a new Cardiologist. Have had a lot of PVC's this past two months, and had to wear a heart monitor for an entire month. He said that although I had a lot of PVC's I didn't have even one PAC! He also noted that my BPM was low in the low fifties most of the time. He asked why I was taking metropolol. I told him that the only thing my previous doctor had said was " it makes the flecainide, work better". He suggested I stop taking the metoprolol to see how I do without it. Unfortunately I read a lot of information on the internet. I read that it can be very dangerous to stop taking it. I take 25 mg metoprolol succinate, split in half. Once in the morning with my flecainide, and then again in the evening for a second dose. He wants me to take half in the morning and skip the evening dose for two days, then stop entirely. Has anyone else stopped taking this drug in a similar manner? I'm worried that the cut off is too soon.

I’ve had 3 catheter ablations. I was started on 50mg, then to 75mg. Now, I’m on 150mg daily…and my cardiologist is adamant on about the dosage.

REPLY

That is similar to what my doctor has said when I've had to stop for certain procedures or tests. That is, a gradual tapering down. I also take 25 mg/day, split between morning and evening. However, I don't have afib, and I don't take flecainide so my case not identical.

REPLY

@kenny48 I took a very small dose at one time (25 mg/ 1 X a day) and substituted it for another beta blocker (same dosage) and did not have any problems. From your post, it appears like this is a new cardiologist who is making this recommendation?

Teresa

REPLY
@hopeful33250

@kenny48 I took a very small dose at one time (25 mg/ 1 X a day) and substituted it for another beta blocker (same dosage) and did not have any problems. From your post, it appears like this is a new cardiologist who is making this recommendation?

Teresa

Jump to this post

Yes it is. After wearing a heart monitor for a month, he said I did not have one single pac the entire time, although I did have many pvc's. He doesn't think it's necessary for me to continue taking it. I am supposed to have an echo done the end of the month. He said he wanted me to be off it for at least two weeks prior. Evidently my last stress test showed something to do with reduced ejection fraction. Also he said my pulse rate is way too low. Thinks it's because of the metoprolol.

REPLY
@jackj

That is similar to what my doctor has said when I've had to stop for certain procedures or tests. That is, a gradual tapering down. I also take 25 mg/day, split between morning and evening. However, I don't have afib, and I don't take flecainide so my case not identical.

Jump to this post

I was a bit worried because of what I had read online, regarding metoprolol. I was just worried that two days was not enough time. Since they say not to stop it suddenly.

REPLY

Ok, took my half dose for two days, today I'm supposed to stop entirely. I am feeling like a zombie. No get up and go, lightheaded. My BP is higher than it usually is but not thru the roof. 133/84 after doing some deep breathing exercises. Was 140/92 before. Doc said to go to emergency if it goes over 180. But that was the only thing they said to me. They said nothing about feeling like this. Mentioned some people get tachycardia. My heart rate is better than it was before 60,61 BPM but I feel so weak. They said nothing about this. Is this normal? When I asked about the tape off time, they said it's because I was only taking 25mg a day. Said it's a low dose, and I don't have to worry.

REPLY

Hey Kenny,

A couple of quick things…

At last count (wearing monitor for three days) I had 32000 pvcs a day, Like you my pulse registers low… high 30s to low 40’s. That is not indicative of our actual pulse because cuffs don’t pick up/count all the pvcs.

Re: Metoprolol

I take 50mg/day. I found myself without them and without access to a pharmacy for 10 days. So I essentially went cold turkey. I felt and observed (personal cuff/monitor) no significant change… other than the angst of not knowing what to expect.

Unless, responses are coming from a medical professional, I’d not bank on them. Personally, use your personal monitor a few times a day (same time each day) to see how your heart responds and make sure you’ve got some in the cabinet should you need them. Good health and luck to you!

REPLY

Hi, I was discovered Aflib last year. Have no high blood pressure, no diabetic. I was given Eliquis 5 mg and dilitazen and then metoprolol. Metoprolol had more severe side effects ; more pain in my joints, heavy loss of hair, feeling tired all the time and lack of apetite. So I stopped ( first reduce led the sizes and then stopped) for last one and a half month I am taking only Eliquis. I feel more fresh and better. Hair loss had stopped. My cardiologist had retired so the new one asked me to put Zui ( heat measuring equipment) for 14 days. He wants to try again the electro cardio version . I am waiting to see what the result of this new Ziu says.
I had no symptoms so far but last two weeks I felt light dizziness for few seconds. Can be due to heart condition I cannot say. Let me see what the cardiac report shows.

REPLY
@kancha

Hi, I was discovered Aflib last year. Have no high blood pressure, no diabetic. I was given Eliquis 5 mg and dilitazen and then metoprolol. Metoprolol had more severe side effects ; more pain in my joints, heavy loss of hair, feeling tired all the time and lack of apetite. So I stopped ( first reduce led the sizes and then stopped) for last one and a half month I am taking only Eliquis. I feel more fresh and better. Hair loss had stopped. My cardiologist had retired so the new one asked me to put Zui ( heat measuring equipment) for 14 days. He wants to try again the electro cardio version . I am waiting to see what the result of this new Ziu says.
I had no symptoms so far but last two weeks I felt light dizziness for few seconds. Can be due to heart condition I cannot say. Let me see what the cardiac report shows.

Jump to this post

Hello @kancha
I'm under the impression that your doctor suggested the elimination of this med, is that correct? When I took metoprolol I had a lot of side effects as well. I was only taking 25 mg, though. My cardiologist substituted Atenolol and I felt much better. I do not take it at bedtime, but at noon which works much better for me.

As I have heart valve problems I take two different BP meds. One is an ACE inhibitor which is a marvelous drug to strengthen the heart's functioning and then the Atenolol, a beta blocker which keeps the heart rate from racing.

Have you reported the light dizziness to your doctor? Do you monitor your BP at home?

REPLY
@hopeful33250

Hello @kancha
I'm under the impression that your doctor suggested the elimination of this med, is that correct? When I took metoprolol I had a lot of side effects as well. I was only taking 25 mg, though. My cardiologist substituted Atenolol and I felt much better. I do not take it at bedtime, but at noon which works much better for me.

As I have heart valve problems I take two different BP meds. One is an ACE inhibitor which is a marvelous drug to strengthen the heart's functioning and then the Atenolol, a beta blocker which keeps the heart rate from racing.

Have you reported the light dizziness to your doctor? Do you monitor your BP at home?

Jump to this post

Thanks for your reply. Yes I do monitor my BP at home. I have an appointment with my Doctor only next week.

REPLY

I'm glad to hear the you will be following up with your doctor next week, @kancha.

If you are comfortable doing so, please post an update and let me know if your doctor offers you any other medication suggestions.

REPLY
@kenny48

Ok, took my half dose for two days, today I'm supposed to stop entirely. I am feeling like a zombie. No get up and go, lightheaded. My BP is higher than it usually is but not thru the roof. 133/84 after doing some deep breathing exercises. Was 140/92 before. Doc said to go to emergency if it goes over 180. But that was the only thing they said to me. They said nothing about feeling like this. Mentioned some people get tachycardia. My heart rate is better than it was before 60,61 BPM but I feel so weak. They said nothing about this. Is this normal? When I asked about the tape off time, they said it's because I was only taking 25mg a day. Said it's a low dose, and I don't have to worry.

Jump to this post

Hello Kenny48. Don’t know if you still follow this thread, but if you do I would really appreciate it if you could tell me how long did the weakness and palpitations last after weaning off Metoprolol? It’s my 6th day and still feeling them. Thanks a lot.

REPLY
Please sign in or register to post a reply.